Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2004, 5:34 PM EDT for Westmoreland County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 5:34 PM EDT (21:34 UTC)
- Expired
- Jul 4, 2004, 6:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1158 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 042134 SVRPBZ PAC129-042230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 533 PM EDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 630 PM EDT * AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND. THESE STORMS WERE LOCATED ALONG A LINE FROM YOUNGSTOWN TO 8 MILES SOUTHWEST OF LIGONIER...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DERRY... LAUREL MOUNTAIN. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4045 7941 4009 7934 4014 7921 4035 7906 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:31 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 4, 3:31 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 331 PM EDT SUN JUL 4 2004 .AVIATION... FIRST LINE OF THUNDER SHUD END AT ZZV BY 20 OR 21Z. NOT SURE WHEN 2ND LINE WITH FORM, PROB TOMORROW. MAIN THUNDER WL END AT PIT BY 22Z WHEN SVR WATCH ENDS. ADDED 3 MI IN FOG OVERNIGHT...2 MI FOR MGW WHERE RAIN WOULD END LATER. DEWPTS SHUD STAY IN THE 60S NEAR 70 OVERNIGHT. I SEE NO DRYING. && .SHORT TERM (TONIGHT THROUGH TUESDAY)... PINWHEELING UPPER LOW PUSHING THROUGH SPOKES OF CONVECTION FIRST OF WHICH IS APPROACHING WESTERN PA ATTM. WILL BE AN INITIAL BREAK AFTER THIS FIRST LINE COMES THROUGH THEN CHCS AGAIN LATER TONIGHT WITH NEXT SHORT WV COMING OUT OF WISCONSIN. NOT OUT OF THE WOODS FOR MONDAY EITHER AS NEXT SHORT WV MOVING OUT OF MICH AT 18Z MON KEEPS CHCS IN THE FORECAST. BREAK IN PRECIP MONDAY NIGHT AND MUCH OF TUES AS SKINNY RIDGE BUILDS IN. TEMPS SIMILAR TO FWC NOS INTIAL 36 HRS THEN CLOSE TO MAV NOS. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... OVERRUNNING LATER TUESDAY EVENING BRING THE NEXT CHC OF PRECIP INTO WEDNESDAY. FROPA LATER WEDNESDAY NIGHT WITH PC CLOUDY SKIES INTO END OF WORK WEEK AND BEGINNING OF WEEKEND. IN THE FAR DISTANT OUTLOOK FOR NEXT SUNDAY COULD BE A FPOPA LATER IN THE DAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067... OHC081...OHC111...OHC119...OHC121...OHC157. PA...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051... PAC053...PAC059...PAC063...PAC065...PAC073...PAC085...PAC121... PAC125...PAC129. WV...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVC009...WVC029...WVC049...WVC051...WVC061...WVC069... WVC077...WVC093...WVC103. &&
Hazardous weather outlook, Jul 4, 11:49 AM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1149 AM EDT SUN JUL 4 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-041737- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1149 AM EDT SUN JUL 4 2004 ...HAZARDOUS WEATHER OUTLOOK UPDATE... THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORM ACROSS THE AREA THIS AFTERNOON AND EARLY TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND...WITH EVEN A RISK OF ISOLATED TORNADOES DEVELOPING. A SECOND THREAT WILL BE HEAVY RAIN AND FLOODING. LOCATIONS THAT GET MORE THAN 2 INCHES OF RAIN IN 1 OR 2 HOURS CAN HAVE FLOODING QUICKLY DEVELOP. A SEVERE WEATHER WATCH MAY BE ISSUED EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 4, 11:39 AM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1139 AM EDT SUN JUL 4 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-042200- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1139 AM EDT SUN JUL 4 2004 ...SEVERE WEATHER OUTLOOK UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EARLY TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND...WITH EVEN A RISK OF ISOLATED TORNADOES DEVELOPING. A SECOND THREAT WILL BE HEAVY RAIN AND FLOODING. LOCATIONS THAT GET MORE THAN 2 INCHES OF RAIN IN 1 OR 2 HOURS CAN HAVE FLOODING QUICKLY DEVELOP. A SEVERE WEATHER WATCH MAY BE ISSUED EARLY THIS AFTERNOON. THUNDERSTORMS WILL BE IN EAST CENTRAL OHIO AS EARLY AS NOON...INTO WESTERN PENNSYLVANIA AND THE NORTHERN PANHANDLE OF WEST VIRGINIA BETWEEN 2:00 PM AND 4:00 PM...AND AFTER 4:00 PM INTO POINTS FURTHER SOUTH AND EAST. THERE IS THE POSSIBILITY OF ANOTHER LINE OF SCATTERED AND POTENTIALLY SEVERE THUNDERSTORMS MOVING THROUGH THE UPPER OHIO VALLEY EARLY TONIGHT. WITH SO MANY PEOPLE PLANNING OUTDOOR ACTIVITIES ON THIS INDEPENDENCE DAY AND EVENING...NOAA NATIONAL WEATHER SERVICE OFFERS THESE SAFETY TIP REMINDERS. WHEN THUNDERSTORMS THREATEN...TAKE SHELTER INSIDE A STRONG BUILDING...AWAY FROM WINDOWS. THIS WILL PROTECT YOU FROM MOST HIGH WINDS AND ALSO FROM LIGHTNING...THE THUNDERSTORMS NUMBER ONE KILLER. ITS BEST TO HAVE A PLAN ON WHERE YOU CAN FIND SHELTER BEFOREHAND...SO YOU KNOW EXACTLY WHERE TO GO BEFORE A SEVERE THUNDERSTORM STRIKES. KEEP HANDY A RADIO...TELEVISION...OR INTERNET CONNECTED DEVICE. WHEN TRAVELING...AND YOU ENCOUNTER HEAVY RAIN AND FLOODING...AVOID GOING THROUGH FLOODED ROADS. MOST DEATHS FROM FLOODS HAPPEN WHEN PEOPLE TRY TO TO GO THROUGH FLOOD WATERS. SO WHENEVER YOU ENCOUNTER FLOOD WATERS..TELL YOURSELF...TURN AROUND. DONT DROWN. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Local storm report, Jul 4, 5:06 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG FORD CITY 40.77N 79.53W
07/04/2004 ARMSTRONG PA SKYWARN SPOTTER
&&Local storm report, Jul 4, 5:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 S PERRYOPOLIS 40.04N 79.75W
07/04/2004 FAYETTE PA AMATEUR RADIO
30 FOOT DIAMETER TREE DOWN ON ROUTE 201 BETWEEN
PERRYOPOLIS AND FAYETTE CITY
&&Local storm report, Jul 4, 5:30 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 S PERRYOPOLIS 40.15N 80.70W
07/04/2004 OHIO WV AMATEUR RADIO
30 INCH DIAMETER TREE DOWN ON ROUTE 201 BETWEEN
PERRYOPOLIS AND FAYETTE CITY
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:24 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 66 min |
| Jul 4, 4:38 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 67 min |
| Jul 4, 4:57 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 63 min |
| Jul 4, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 54 min |
| Jul 4, 6:01 PM EDT | Tornado Warning | PBZ | Jefferson | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.